SGLT-2 inhibitors and yeast infections: educating your patients
A female patient, 42 years of age, with type 2 diabetes, is overweight with a history of vaginal yeast infections with elevated glucose levels. Wanting to better manage her diabetes and lose some weight, the commercials about SGLT-2 inhibitors caught her attention. She asked her provider to prescribe one for her. Her prescriber told her that, yes, this can help her manage her diabetes and there is a side effect of weight loss, but she might also experience another yeast infection.
See more SGLT-2 Resources
She was instructed to increase her non-caloric fluid intake, and make double-sure to clean and dry her peri area after urination, sex, bathing, along with other measures to prevent yeast infections. She was also told, if she experienced any signs of a yeast infection, to stop the SGLT-2 inhibitor, contact the provider who would prescribe treatment, and most likely would resume the SGLT-2 when the symptoms subsided.
She was started on the lower dose. She experienced lower glucose levels and a 4 pound weight loss. Her dose was then increased, with the same education and warnings. Sure enough, her glucose lowered, she lost 2 more pounds on the higher dose, but the patient experienced a yeast infection. She caught it early, stopped the SGLT-2 right away, and received treatment for the yeast infection. Her prescriber knew that most people starting SGLT-2 inhibitors who experience a yeast infection, get only one, so she is back on the higher dose. Her prescriber also informed her that if she experienced another yeast infection, she would need to once again stop the drug and get treatment. If she does want to resume this class of medications, she would resume at the lower dose since she had no problem with that or perhaps try a different brand.
- Know your patient’s history and risks
- Manage expectations. Teach what to expect when you are starting a patient on a new medication to prevent unrealistic expectations, and to prevent symptoms and or problems from getting worse.
|If you have a “Diabetes Disaster Averted” story, please let us know! If we feature your Disaster Averted in our Diabetes Clinical Mastery Series e-newsletter, you will receive a $25 gift card. Please click here to submit a short summary of the incident, what you feel you learned from handling the incident, and your name and title. If you prefer to remain anonymous, please let us know, but still give us your name and address (so we can send you the gift card).|
Copyright © 2015, 2020 HIPER LLC